Altman, Lawrence K. "Caution Urged Over Switch in Thyroid Drug," New York Times, 17
April 1997, p. A21.
Experts in thyroid disease expressed caution yesterday about whether patients with underactive
thyroids who take a drug known as Synthroid as a daily hormone replacement should switch to a
less expensive generic substitute.
Such patients should talk to their doctor about the possibility of switching from Synthroid, the
trade name version of a hormone known as levothyroxine, to other forms of the drug, the experts
said. They emphasized that stability in the amount of drug taken was important to prevent the
reappearance of symptoms from either too little or too much hormone among the eight million
Americans who take levothyroxine.
A study of Synthroid by researchers at the University of California at San Francisco was
published yesterday in The Journal of the American Medical Association after being suppressed
for several years by the drug's maker, the Knoll Pharmaceutical Company of Mount Olive, N.J.
The company paid for the study, which showed that Synthroid was no more effective than the
less expensive generic substitutes.
Dr. E. Chester Ridgway, president of the American Thyroid Association, said in an interview that
his organization was "not in a position of making flat rules for an entire patient population."
A patient who switches forms of the hormone should be retested about two months later and on a
yearly basis if he continually takes the same form, said Dr. Ridgway, of the University of
Colorado Health Sciences Center.
Dr. Lewis Braverman, the author of a textbook on thyroid disorders, said that patients should
generally stay on the drug they are taking. An important concern is the possibility that patients
could get different generic forms of levothyroxine when they refill prescriptions leading to a
variation in the amount of drug that enters their blood, said Dr. Braverman, who teaches at the
University of Massachusetts in Worcester.
"Consistency is essential in such treatment," he said in an interview.